Tramadol is commonly prescribed to treat back pain, and it is often considered a potentially safer alternative to other narcotics. However, it is strong medication and must be taken carefully. Interactions with other medications, side effects, and the potential for dependence and withdrawal symptoms are some of the major considerations when taking tramadol.
Learn more: Narcotic Pain Medications
Some restrictions on life and work may be required due to tramadol’s effect on the body. Driving, operating machinery, and other activities requiring mental and physical coordination may be unsafe.
Potential Interactions and Complications
Keeping the prescriber informed about all other medications and supplements being taken is crucial when taking tramadol. Drug and supplement interactions with tramadol can be life-threatening. Use of the supplement St. John’s wort, for instance, can cause serotonin levels to rise too much (see below). Combining tramadol with alcohol, sedatives, or other narcotic medications also can lead to serious medical complications.
It is important to list any current or past drug/alcohol abuse, depression, head injury, epilepsy, liver or kidney problems, or seizures when providing a medical history to the doctor. These conditions could increase the risks of complications. The doctor should also be informed if the patient is pregnant or breastfeeding. Those who are suicidal or prone to addiction should not take tramadol.
Side Effects Include Seizures
Seizures are among the most serious potential problems associated with tramadol. While a seizure can occur while taking the recommended dose, seizures are more likely in those who have taken high doses of tramadol or combined tramadol with other medications.
Other factors that can increase the risk of seizure include, but are not limited to:
- Those who have epilepsy
- Patients with a history of seizures
- Individuals with a recognized risk for seizure (such as head trauma, metabolic disorders, alcohol and drug withdrawal, and central nervous system infections)
- Patients taking selective-serotonin reuptake inhibitor and serotonin-norepinephrine reuptake inhibitors (SNRIs)
- Those taking antidepressants or anorectics
- Patients taking tricyclic antidepressants (TCAs), and other tricyclic compounds, such as cyclobenzaprine or promethazine
- Individuals taking other opioids
In some cases, seizures can occur when tramadol increases the body’s levels of the chemical serotonin, causing a condition called serotonin syndrome. The syndrome can be fatal, but often the symptoms go away when the medication is stopped. Symptoms include shivering, muscle stiffness, confusion, and a high fever. Signs of serotonin syndrome should prompt an immediate call to the doctor or a visit to the emergency room.
Side effects that are typically less serious include dizziness, drowsiness, nausea, headache, and constipation.
Potential for Addiction: Tramadol Is a Controlled Substance
Tramadol can have a mood-enhancing effect, leading to an emotional dependence on the medication. In 2014, tramadol was classified for the first time as a controlled substance amid reports of increased abuse. It is a Schedule IV drug, a category that includes Xanax, Valium, and Ambien. It has a low likelihood for abuse relative to drugs in Schedule III, such as anabolic steroids and acetaminophen combined with codeine.
Dependence can occur even when the medication is taken as directed, but those exceeding the recommended dose and/or timing of doses face an added risk of a more serious dependency. People with previous addiction problems or who are dealing with post-traumatic stress disorder (PTSD) or clinical depression may also be at increased risk for dependence.
Breathing Problems with Tramadol
Although the risk is less with tramadol than other opiate agonists (e.g., morphine), some people taking tramadol develop a breathing problem called respiratory depression. Individuals with asthma or other lung problems may be advised to avoid tramadol. Dangerous breathing problems are more likely when taking other drugs—legal or illegal—and drinking alcohol while using tramadol. Respiratory depression is more common in older adults and those in poor overall health.
Tramadol Overdoses and Drug Interactions
Taking more medication than prescribed or in combination with alcohol, sedatives, other narcotics (opioids), or antidepressants could result in a dangerous, or even fatal, overdose.
The number of emergency room visits for accidental overdoses of tramadol has grown rapidly in recent years as use has increased. The rise in ER visits has been especially steep in adults age 55 and older. This age group typically has more health conditions and takes more medications than younger people, increasing the risk of overdose or dangerous drug interactions associated with tramadol.
Label instructions for both the dose and the timing of the doses must be followed exactly. If the medication does not seem to work, the doctor should be contacted. The dose should never be increased without a doctor’s approval.
In This Article:
While tramadol must be used carefully, patients should not stop taking it suddenly. Discontinuing use of tramadol needs to be done gradually and under the guidance of a physician.
Stopping the medication all at once may produce unpleasant, and even dangerous, withdrawal symptoms. Nervousness, chills, nausea, and diarrhea are common side effects of withdrawing from tramadol abruptly.
Tramadol is considered to have fewer potential risks and complications compared with other strong pain medications, and it is often prescribed for patients who have adverse reactions to other pain medications.